0
Abstract: Case Reports |

Vocal Cord Edema as an Uncommon Manifestation of Lithium Toxicity FREE TO VIEW

Vijay Baimeedi, MBBS*; Yizhak Kupfer, MD; Sidney Tessler, MD; Richard Periut, MD
Author and Funding Information

Maimonides Medical Center, Brooklyn, NY


Chest


Chest. 2004;126(4_MeetingAbstracts):965S-a-966S. doi:10.1378/chest.126.4_MeetingAbstracts.965S-a
Text Size: A A A
Published online

Abstract

INTRODUCTION:  Lithium is a medication that is associated with a multiplicity of potential adverse effects. We report the first case of lithium-induced stridor resulting in respiratory failure requiring mechanical ventilatory support.

CASE PRESENTATION:  The patient is a 58-year-old female with a prior medical history of depression for which she was treated with lithium for over 25 years. She was admitted on 3/31/04 after a suicide attempt when she overdosed on lithium. She was noted to have severe stridor and required immediate intubation and mechanical ventilatory support. During the intubation under visualization by direct laryngoscopy, the vocal cords were extremely edematous. Upon presentation to the Medical Intensive Care Unit, the patient was hemodynamically stable and was oxygenating well with a pulse oximetry of 100% with on FIO2 of 35%. She exhibited severe encephalopathy and was not arousable even to painful stimulation. The deep tendon reflexes, however, were hyper-reflexic. Laboratory data revealed an elevated lithium level of over 4 and renal failure with a BUN of 37 and a creatinine of 2.1. She underwent urgent hemodialysis twice within 24-hours of admission for a total of 7 hours of dialysis in order to bring down the lithium levels below 2. By the next day she was responsive to tactile stimulation but not verbal command. She continued to demonstrate hyperreflexia and the lithium levels ranged between 1.2 and 1.8. She underwent a spontaneous breathing trial using pressure support of 12 and on an FIO2 of 30% demonstrated adequate ventilation and oxygenation. She was therefore extubated but immediately developed severe stridor requiring re-intubation. She was treated with intravenous solumedrol 60 mg every 6 hours for the next three days. She again underwent a successful spontaneous breathing trial, and an air leak was demonstrated when the cuff was deflated. She was extubated, but once again developed severe stridor and required immediate re-intubation. Steroids were continued for another 72 hours. At that time she underwent a fiberoptic bronchoscopy, which revealed persistence of vocal cord edema and therefore she continued to require intubation and mechanical ventilatory support. After 13 days of steroid therapy, fiberoptic bronchoscopy revealed that the vocal cord edema has disappeared and she was successfully extubated.

DISCUSSIONS:  Lithium is a drug with a very narrow therapeutic index. Although it is the most effective therapy for patients with bipolar disorder, it must be monitored carefully to prevent the development of toxicity. The most common manifestations of lithium toxicity include neuromuscular irritability, diarrhea, tremulousness, encephalopathy, renal failure and nephrogenic diabetes incipidus. Our patient demonstrated renal and neurological manifestations of toxicity, but presented with a previously undescribed manifestation of lithium toxicity, namely stridor. Stridor was severe and prolonged and subsided only after multiple courses of dialysis to completely remove the lithium from the body and the use of a prolonged course of high dose intravenous steroids to reduce the inflammation of the vocal cords. It is difficult to know when it is safe to extubate patients who have developed stridor. There is conflicting data in the literature concerning the predictive value of deflating the endotracheal tube balloon and listening for an air leak. This case demonstrates the lack of utility for deflating the balloon and determining an air leak in that reliance on this test resulted in premature extubation and a difficult re-intubation. Fiberoptic endoscopy demonstrated resolution of the vocal cord edema and correctly predicted a successful weaning outcome.

CONCLUSION:  Vocal cord edema leading to severe stridor is an uncommon manifestation of lithium toxicity.

DISCLOSURE:  V. Baimeedi, None.

Tuesday, October 26, 2004

4:15 PM - 5:45 PM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543